Drug Safety Oversight Board Meeting - May 21, 2015
The following Drug Safety Communications (DSCs) have posted since the January 15, 2015 DSB meeting:
- May 20, 2015: Zerbaxa (ceftolozane and tazobactam) – A DSC was posted warning health care professionals about the risk for dosing errors with the antibacterial drug Zerbaxa due to confusion about the drug strength displayed on the vial and carton labeling. Zerbaxa’s vial label was initially approved with a strength that reflects each individual active ingredient (e.g. 1 g/0.5 g); however, the product is dosed based on the sum of these ingredients (e.g. 1.5 g). To prevent future medication errors, the strength on the drug labeling has been revised to reflect the sum of the two active ingredients. Thus, one vial of Zerbaxa will now list the strength as 1.5 grams equivalent to ceftolozane 1 gram and tazobactam 0.5 gram.
- May 15, 2015: SGLT2 inhibitors for diabetes – A DSC was posted announcing that FDA is warning that the type 2 diabetes medicines canagliflozin, dapagliflozin, and empagliflozin may lead to ketoacidosis, a serious condition where the body produces high levels of blood acids called ketones that may require hospitalization. We are continuing to investigate this safety issue and will determine whether changes are needed in the prescribing information for this class of drugs.
- March 30, 2015: Feraheme (ferumoxytol) – A DSC was posted announcing that FDA is strengthening an existing warning that serious, potentially fatal allergic reactions can occur with the anemia drug Feraheme (ferumoxytol). FDA has changed the prescribing instructions and approved a Boxed Warning, its strongest type of warning, regarding these serious risks. Also added is a new Contraindication, a strong recommendation against use of Feraheme in patients who have had an allergic reaction to any intravenous iron replacement product. Health care professionals should follow the new recommendations in the drug label.
- March 24, 2015: Harvoni (ledipasvir/sofosbuvir) and Solvadi (sofosbuvir) - A DSC was posted warning that serious slowing of the heart rate can occur when the antiarrhythmic drug amiodarone is taken together with either the hepatitis C drug Harvoni (ledipasvir/sofosbuvir) or with Sovaldi (sofosbuvir) taken in combination with another direct acting antiviral for the treatment of hepatitis C infection. We are adding information about serious slowing of the heart rate, known as symptomatic bradycardia, to the Harvoni and Sovaldi labels. We are recommending that health care professionals should not prescribe either Harvoni or Sovaldi combined with another direct acting antiviral, such as the investigational drug daclatasvir or Olysio (simeprevir), with amiodarone. http://www.fda.gov/Drugs/DrugSafety/ucm439484.htm
- March 23, 2015: Zyprexa Relprevv (olanzapine pamoate) – In an DSC update, FDA announced that it has concluded a review of a study undertaken to determine the cause of elevated levels of the injectable schizophrenia drug Zyprexa Relprevv (olanzapine pamoate) in two patients who died. The study results were inconclusive. FDA is unable to exclude the possibility that the deaths were caused by rapid, but delayed, entry of the drug into the bloodstream following intramuscular injection. The study suggested that much of the drug level increase could have occurred after death, a finding that could explain the extremely high blood levels found in the two patients who died 3 to 4 days after receiving injections of appropriate doses of Zyprexa Relprevv. On the basis of all of the information reviewed, FDA is not recommending any changes to the current prescribing or use of Zyprexa Relprevv injection at this time. Patients should not stop receiving treatment without first talking to their health care professionals.
The Board heard six presentations:
- Lynne Yao, MD, Division of Pediatric and Maternal Health/OND/CDER, presented an overview of the Pregnancy and Lactation Labeling Rule (PLLR).
- David Graham, MD, MPH, OSE/CDER, presented the results of a joint FDA/CMS study evaluating cardiovascular outcomes in Medicare patients being treated with varenicline or bupropion for smoking cessation.
- Rosenie Thelus, PhD, Army Pharmacovigilance Center, DOD, presented the results of a study of smoking trends and pharmacotherapy use in DOD patients.
- C. Bernie Good, MD, Pharmacy Benefits Management, VA, presented a review of varenicline and adverse cardiovascular events reported to the VA Adverse Drug Events Reporting System (VADERS).
- Fran Cunningham, PharmD, Director, Center for Medication Safety, VA presented a preliminary analysis of a VA safety surveillance project comparing the risk of cardiovascular adverse events to varenicline to nicotine replacement therapy (NRT) and bupropion.
- Ruth Barratt, PhD, discussed CDER’s Safety Research Interest Group (SRIG) and its recent report discussing seven safety-related research priorities.
Views expressed by non-CDER employees are those of the individual and not necessarily the opinion of his/her respective federal agency or institution.